Drug-Induced Methemoglobinemia: a Case Report and Review of Literature
Drugs, including those used during diagnostic procedures, can have adverse effects and potentially serious side-effects, especially in complicated patients with significant comorbidity. Benzocaine is frequently used as an oropharyngeal anesthetic agent during bronchoscopy, transesophageal echocardiography, and upper GI endoscopy and can cause methemoglobinemia, a potentially life-threatening event if not diagnosed and treated quickly. Co-oximetry is the gold standard for the diagnosis of methemoglobinemia and can quantitate blood levels, which in turn correlate with the clinical presentation and the urgency for treatment. Methylene blue is the treatment of choice for methemoglobinemia. In this case report we discuss the pathophysiology, the clinical presentation, the diagnosis, and the treatment of benzocaine-induced methemoglobinemia.
- There are currently no refbacks.